Cocaine laced with fentanyl a growing concern: 9 overdoses in 20 minutes in Delta
Police warn recreational drug users at increasing risk as cheap fentanyl is used to buff other drugs
Authorities across the province are seeing fentanyl being cut into or passed off as cocaine, and that is causing them to fear the powerful opioid could be extending its reach.
Delta Police suspect fentanyl was in the cocaine that caused nine people to overdose within a 20-minute period overnight on Aug. 31.
The nine individuals were all recreational users who believed they were just taking cocaine, Delta police Chief Neil Dubord said.
'Viewed as a social drug'
"The scary part about cocaine is it's not viewed as heroin on the street. Often, it's viewed as more of a social drug, and that's the little piece that worries us, because it goes out to a larger audience."
Dubord said the practice of combining cocaine, a stimulant, with the depressant fentanyl is not new, but it is a dangerous combination.
"We know that fentanyl is very cheap, and when you're using it to cut cocaine, to bulk up cocaine, you're getting a lot more product without having to use a lot more cocaine."
Police also worry that cocaine users often don't have access to drugs such as Naloxone, a prescription drug that can reverse the effects of an opioid overdose, because they assume they don't need it.
Overdose alert in Kamloops
The Interior Health Authority has issued an "overdose alert" for the Kamloops area after five overdoses in 48 hours, which they say appear to be linked to a "sparkly white powder" sold as cocaine.
One of the overdoses was fatal.
"The key message that we emphasize to people is to start slowly with the drug. Try a little bit, and then use the full amount they would normally use after testing the drug," said the health authority's Dr. Silvina Mema.
Vancouver police say they have also seen fentanyl being cut into cocaine.
"It's something we're seeing more frequently," said Const. Brian Montague. "We've seen it in every drug other than marijuana."
Delta Police said the opiod overdose-reversing drug Naloxone was successfully used on eight of the nine people who overdosed overnight Wednesday.
One of the cases involved a 19-year-old who was at home with parents, Dubord said.
Delta Police say they have seized drugs from the scene and will be investigating to determine the source.
Delta Police have the following reminders for those who choose to use drugs:
- Fentanyl and W-18 cannot be detected by looks, smell or taste and are being misrepresented and sold by drug dealers as other drugs.
- Do not use drugs alone and start with a small amount.
- Do not mix with other substances as it can increase the risk of overdose.
- Use where help is easily available.
- Do not be afraid to call 911 for assistance.
With files from Farrah Merali